FDA officials are reviewing an unexpected recommendation from the agency's Drug Safety and Risk Management Advisory Committee to add black box warnings to attention deficit/hyperactivity disorder (ADHD) stimulant medications. In addition to advising the agency about clinical trial designs that could better assess cardiovascular risks associated with ADHD therapies, members of the advisory committee called for immediate action to caution prescribers and patients about potential adverse events associated with these drugs. Concerns about increased risk of myocardial infarction, stroke, and sudden death have emerged with increased prescribing of stimulant ADHD drugs for adults and children?an estimated 4 million patients use these mediations, including more than 1 million adults.
At its meeting February 9, 2006, the panel unanimously recommended that manufacturers distribute MedGuides with stimulant ADHD drugs including mixed amphetamine salts (Adderall, Shire) and methylphenidate (eg, Concerta, Johnson & Johnson and Ritalin, Novartis). Committee members voted 8-7 to add a black box warning to product labels. The advisory board limited these recommended warnings to stimulant ADHD therapies. Non-stimulant atomoxetine (Strattera, Lilly) was not included.
During a briefing after the meeting, FDA Office of Medical Policy director Robert Temple, MD, acknowledged concerns about use of these drugs by people with heart problems, but added that FDA doesn't usually require a black box warning "without some pretty decent data." Overstating a drug's safety problems, he said, "can do active harm." Robert Laughren, MD, director of FDA's Division of Psychiatry Products, said that overuse of the black box warning risks diluting its impact for raising serious safety concerns. FDA "ordinarily reserves a black box for a risk which is very clearly established as causal," he said.
Dr Laughren also raised concerns that heightened safety warnings could limit access to treatment for patients. ADHD is a serious condition for many patients, he said. FDA did add a black box warning to antidepressants for children, and that has reduced prescribing, he noted, which has an "important effect," Dr Laughren said. He and Dr Temple expressed a need to systematically confirm a real risk from stimulant ADHD drugs. Conducting a broad epidemiological study based on claims data would take at least a year and a half, Dr Laughren said, and it's not clear how such a study would be funded.
The committee's action reflected reported concerns of rising adverse events due to the expanded prescribing of stimulant ADHD drugs, particularly for older patients who may be at higher risk for cardiac complications. An FDA analysis of data from 1999 to 2003 found the following number of deaths related to stimulant ADHD drug use: in patients taking mixed amphetamine salts, 17 deaths occurred, including 12 children; in patients taking methylphenidate, 8 deaths occurred, including 7 pediatric cases.
The safety analysts note that pediatric deaths are fairly rare but need "close monitoring."
Manufacturers maintain that adverse events for patients using stimulant ADHD drugs are similar to the general population and that multiple clinical trials over the past decade have failed to show correlations between the drugs and serious cardiovascular risk. However, all parties acknowledge that these studies have been short, and long-term drug use could raise new concerns. The report notes that these drugs often increase blood pressure and heart rate, which could lead to more adverse events, particularly among adults aged >40 years. The widespread prevalence of hypertension in America, the analysts said, indicates "it is important to consider the burden of cardiovascular illness that would result from chronic and widespread utilization of stimulants among the adult population."
The debate over ADHD therapies raises regulatory and policy issues related to drug safety. Some observers say FDA officials are anxious to defend past actions and therefore reluctant to heighten safety warnings on these medications.
The danger, according to some pediatric experts, is that an overreaction to low-probability safety concerns may deny effective treatment for patients.